Restarting my Isentress Truvada regiment?

Question

I've been taking Truvada Isentress for a couple years and stopped around NYE... It's been about 6 months off. It was working well for the most part; slight gaining of weight around midsection, and started feeling tired around Christmas, but now I have thrush and am waking up quite wet (not to mention extremely exhausted). I was spoiled, I overreacted with minuscule concerns and am now afraid I will lose a regiment option that worked rather well for me.... Can I start up again? What are the chances that they will no longer be affective?

  • Thank you so much for your brilliant medical dissemination!

Answer

Hello and thanks for posting. I'm happy that the Forum has been valuable to you.

You case raises quite a few interesting and important points. First, if you were adherent to your medications before the treatment interruption (or at least, there were no signs of viral failure), then you could resume the previous treatment without much concern.

Second, I'm concerned that you might not have had any clinical or laboratory follow up in the six months after stopping. Perhaps contrary to the situation when your on medications, it's really important to have monitoring after a treatment interruption- at a minimum to be mindful of your immune health decline.

Third, whatever your "miniscule" concerns may have been, if they were of sufficient severity to cause you to stop medications, they are of sufficient concern to discuss with your doctor, case manager, or at the very least, a post on our Forum. Truvada +Isentress is typically a very well tolerated regimen, but some individuals can have side effects- rarely (but if you're the one, you're one) significant enough to cause treatment discontinuation.

Fourth, know that the goal of therapy isn't for you to "put up" with side effects, but rather to carefully look at all of the treatment options and find the one (or ones) that fit your health and lifestyle profiles the best. Even after taking our best shot, sometimes we miss the target (with "miniscule" side effects, perhaps). Equiped with this knowledge, thoughtful care providers and patients can usually navigate the options to find a better fit.

Hope that's helpful, BY